Alert archive / Maryland / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 41, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 31, 2003, 5:24 PM EDT for Howard County, Montgomery County, Maryland. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2003, 5:24 PM EDT (21:24 UTC)
- Expired
- May 31, 2003, 6:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Howard County, MD, Montgomery County, MD
The radar
The Sterling radar (KLWX), 44 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:00 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 31, 4:00 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 400 PM EDT SAT MAY 31 2003 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM... SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. AIRMASS RATHER MOIST AND UNSTABLE..WATCH AND WARNINGS IN EFFECT. MOST OF THE DYNAMICS SHOULD MOVE EAST OF THE AREA AROUND SUNSET. WILL CARRY LIKELY POPS FOR THE REMAINDER OF THE AFTERNOON AND DROP TO CHANCE AT 00Z. WITH THE WRAP AROUND MOISTURE WILL CARRY LOW POPS AT LEAST UNTIL MIDNIGHT. RATHER TIGHT GRADIENT TO SET UP ACROSS THE AREA. WINDS WILL REACH ADVISORY CRITERIA LATE TONIGHT/EARLY SUNDAY AND WILL PERSIST THROUGH MUCH OF THE DAY. WILL ISSUE WIND ADVISORY FOR ALL OF THE CWA SHORTLY. LITTLE CHANGE TO THE REST OF THE EXTENDED. DRY FOR THE FIRST HALF OF THE WEEK. THEN SW FLOW ALOFT DEVELOPS OVER THE AREA AS A BROAD TROUGH DEVELOPS OVER THE NATIONS MID SECTION. WILL CARRY CHANCE POPS FOR WEDNESDAY THROUGH SATURDAY. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, May 31, 12:40 PM EDT, 4 hours 44 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-010800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1230 AM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE POSSIBLE FROM THUNDERSTORMS THROUGH THIS EVENING. THE GREATEST CHANCE FOR SEVERE WEATHER IS FROM METRO WASHINGTON SOUTH AND EAST. .DAYS TWO THROUGH SEVEN... IT WILL BE VERY WINDY LATE TONIGHT AND SUNDAY AS A STRONG AREA OF LOW PRESSURE OFF THE MID ATLANTIC COAST DEPARTS THE REGION. PRESENT INDICATIONS ARE THAT SUSTAINED WINDS WILL BE IN THE 25 TO 35 MPH RANGE WITH HIGHER GUSTS. A WIND ADVISORY OR HIGH WIND WARNING MAY BE REQUIRED LATE TONIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WILL LIKELY BE ACTIVATED THIS AFTERNOON. CPW
In the hours before
Special weather statement, May 31, 2:11 PM EDT, 3 hours 13 minutes before
WVZ050-311915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 211 PM EDT SAT MAY 31 2003 AT 211 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES EAST OF LEVELS...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. RADAR ESTIMATED ALMOST 2 INCHES OF RAIN IN THE WESTERN PART OF HAMPSHIRE COUNTY. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:48 PM EDT | Special Marine Warning | LWX | 27 min | |
| May 31, 5:42 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 48 min |
| May 31, 6:27 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 31, 7:54 PM EDT | Special Marine Warning | LWX | 96 min | |
| May 31, 3:26 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 34 min |
| May 31, 4:26 PM EDT | Flash Flood Warning | LWX | Frederick | 2 hr |
| May 31, 4:58 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 17 min |
| May 31, 5:11 PM EDT | Flash Flood Warning | LWX | Carroll | 109 min |
| May 31, 6:15 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 45 min |
| May 31, 7:34 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 41 min |
| May 31, 7:46 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert | 74 min |
| May 31, 2:57 PM EDT | Flash Flood Warning | LWX | Berkeley, Morgan | 2 hr |
| May 31, 4:13 PM EDT | Flash Flood Warning | LWX | Jefferson | 92 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.